Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS San Diego, CA

April 10, 2020San Diego County, California

NWS San Diego, CA issued this flash flood warning at Apr 10, 2020, 8:34 AM PDT for San Diego County, California. It was in force for 3 hr. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2020, 8:34 AM PDT (15:34 UTC)
Expired
Apr 10, 2020, 11:30 AM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 19 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:36 AM PDTHEAVY RAIN 1.255 W Ramona, CA
Apr 10, 8:40 AM PDTHEAVY RAIN 0.84 W La Mesa, CANORTH AND SOUTHBOUND ON-RAMPS AND EASTBOUND I-8 AUX LANE CLOSED TO REMOVE MUD FROM ROAD. AREA HAS SEEN AROUND 0.80 INCHES OF RAIN IN LAST 6 HOURS.
Apr 10, 9:06 AM PDTHEAVY RAIN 0.962 Sw El Cajon, CA
Apr 10, 9:09 AM PDTHEAVY RAIN 0.61 Sse Santee, CARIGHT SIDE OF ROAD IS FLOODED. AREA HAS SEEN AROUND 0.60 INCHES OF RAIN IN PAST 6 HOURS.
Apr 10, 9:15 AM PDTFLASH FLOOD3 N Fallbrook, CAFLASH FLOODING ON SANDIA CREEK DR. PER SDCFCD WEBCAM.
Apr 10, 9:18 AM PDTFLASH FLOOD3 N Fallbrook, CAFLASH FLOODING ON SANDIA CREEK DR. PER SDCFCD WEBCAM.
Apr 10, 9:25 AM PDTFLOOD7 Nne Valley Center, CA(COR) FLOODING ON COLE GRADE RD REPORTED BY SDCFCD WEBCAM.
Apr 10, 9:25 AM PDTFLASH FLOOD7 Nne Valley Center, CAFLOODING ON COLE GRADE RD REPORTED BY SDCFCD WEBCAM.
Apr 10, 9:33 AM PDTHEAVY RAIN 2.122 E San Marcos, CASPOTTER REPORT FOR LAST 12 HOURS.
Apr 10, 9:37 AM PDTHEAVY RAIN 0.854 Sse Valley Center, CABOULDER IN ROAD. AREA HAS SEEN AROUND 0.85 INCHES OF RAIN IN PAST 6 HOURS.
Apr 10, 10:00 AM PDTFLASH FLOOD2 N Carlsbad, CATHIS EXPANDS ON EARLIER LSR. THE BEUNA VISTA CREEK LEFT ITS BANKS AND FLOODED AN ENTIRE GOLF DRIVING RANGE AND 3 LANES OF HIGHWAY 78 EASTBOUND. AT 2 PM DESPITE EFFORTS TO PUMP WATER AWAY, CALTRANS AND CHP CLOSED ALL 3 LANES OF WESTBOUND HIGHWAY 78. A SIG ALERT
Apr 10, 10:30 AM PDTFLOOD3 N Escondido, CAWATER GOING OVER ROAD. SWIFT WATER RESCUE FOR PERSON STUCK IN VEHICLE.
Apr 10, 10:30 AM PDTFLASH FLOOD3 N Escondido, CACORRECTS PREVIOUS FLOOD REPORT FROM 3 N ESCONDIDO. WATER GOING OVER ROAD. SWIFT WATER RESCUE FOR PERSON STUCK IN VEHICLE. 5 PERSONS WERE RESCUED IN HARMONY GROVE. VIDEO SHOWED CREEK RUNNING HIGH AND OVER BANKS. THIS IS A FLOOD PRONE AREA BUT RECEIVED 3.5 INCHE
Apr 10, 10:32 AM PDTFLOOD7 Nne Valley Center, CACORRECTS PREVIOUS FLASH FLOOD REPORT FROM 7 NNE VALLEY CENTER. SAN LUIS REY RIVER IS FLOWING ACROSS ROAD. ROAD HAS BEEN CLOSED.
Apr 10, 10:32 AM PDTFLASH FLOOD7 Nne Valley Center, CASAN LUIS REY RIVER IS FLOWING ACROSS ROAD. ROAD HAS BEEN CLOSED.
Apr 10, 10:37 AM PDTHEAVY RAIN 0.855 Se Rainbow, CALARGE BOULDER IN MIDDLE OF WEST BOUND LANE. AREA HAS SEEN BETWEEN 0.80 AND 0.90 INCHES OF RAIN OVER PAST 6 HOURS.
Apr 10, 10:54 AM PDTHEAVY RAIN 1.85 W Ramona, CA
Apr 10, 11:05 AM PDTHEAVY RAIN 0.52 Ene Mission Beach, CAROCKS THE SIZE OF BASKETBALLS HAVE FALLEN ONTO ROADWAY FROM ADJACENT HILLSIDE. AREA HAS SEEN AROUND 0.50 INCHES OF RAIN IN PAST 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS56 KSGX 101534
FFWSGX
CAC073-101830-
/O.NEW.KSGX.FF.W.0006.200410T1534Z-200410T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
834 AM PDT Fri Apr 10 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Central San Diego County in southwestern California...

* Until 1130 AM PDT.

* At 833 AM PDT, Doppler radar indicated heavy rain falling across 
  the warned area. Flash flooding is already occurring in a few 
  locations. Additional rainfall of 0.2 to 0.5 inch per hour is 
  expected for the next several hours. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  San Diego, Oceanside, Carlsbad, El Cajon, Vista, Encinitas, La 
  Mesa, Poway, Ramona, Del Mar and Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3279 11725 3282 11728 3284 11728 3287 11725
      3297 11726 3311 11732 3317 11736 3317 11735
      3321 11741 3329 11747 3343 11727 3342 11688
      3305 11659 3278 11659 3274 11726

FLASH FLOOD...RADAR INDICATED

$$

Moreland
1 follow-up statement
907 
WGUS76 KSGX 101744
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1044 AM PDT Fri Apr 10 2020

CAC073-101830-
/O.CON.KSGX.FF.W.0006.000000T0000Z-200410T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1044 AM PDT Fri Apr 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM PDT FOR
CENTRAL SAN DIEGO COUNTY...

At 1043 AM PDT, Doppler radar indicated heavy rain falling across 
the warned area. Flooding is occurring in several locations. 
Rainfall rates of 0.25 to 0.40 inch per hour are occurring. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Oceanside, Carlsbad, El Cajon, Vista, Encinitas, La Mesa, Poway,
Ramona, Del Mar and Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3279 11725 3282 11728 3284 11728 3287 11725
      3297 11726 3311 11732 3317 11736 3317 11735
      3321 11741 3329 11747 3343 11727 3342 11688
      3305 11659 3278 11659 3274 11726

FLASH FLOOD...RADAR INDICATED

$$

Moreland

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 3:15 AM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 3:15 AM PDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
315 AM PDT Fri Apr 10 2020

.SYNOPSIS...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today with a chance of thunderstorms. Showers will decrease in the
evening and end overnight. Dry and little warmer for Saturday.
Breezy and cooler for Sunday and Monday, then dry and warmer for
Tuesday through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Sunday)...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today along with a chance of thunderstorms. The heaviest
precipitation is expected across San Diego County. Showers are
expected to decrease in the evening and end from the northwest
overnight.

High temperatures today will once again be well below average, 20
to 25 degrees below average for some inland areas and 5 to 10
degrees below average toward the coast. Saturday will be dry and
warmer, but with high temperatures remaining well below average.
Breezy in the mountains and deserts and a little cooler for
Sunday with northwest flow aloft and onshore lower level flow.

&&

.LONG TERM (Monday through Thursday)...
Northwest flow aloft and onshore flow will continue cool and
breezy conditions into Tuesday with slow warming for Monday and
Tuesday. Dry and warmer for Wednesday and Thursday with high
pressure aloft near the California coast and with high
temperatures near to slightly above average.

&&

.AVIATION...
100900Z...Coast/Valleys/Mountains...BKN-OVC cigs 2500-5000 feet MSL
today. In heavier SHRA, cigs could lower to 1500 feet MSL and vis to
1-4SM. Higher terrain will be obscured. Intermittent scatter out
particularly near the coast expected after 23Z from northwest (KSNA)
to after 04Z southeast (KSAN).

Deserts...SCT-BKN clouds 5000-10000 feet MSL, lowering to 3500 feet
MSL and vis 3-5SM in heavier RA. -SHRA will occur through 00Z,
with gradual scatter out overnight.

&&

.MARINE...
Isolated wind gusts will exceed 20 kts at times today. There is also
a slight chance of thunderstorms today. Otherwise, no hazardous
marine weather is expected through Tuesday.

&&

.BEACHES...
There is a slight chance of thunderstorms today. Please check with
your local authorities on potential beach closures.

&&

.HYDROLOGY...
A low pressure system moving inland through southern California
will bring widespread moderate to locally heavy precipitation
today along with a chance of thunderstorms. The heaviest
precipitation is expected across San Diego County.

For San Diego County, additional rainfall is expected to range
from around 1.5 inch near the coast to 2 to 3 inches in the
mountains with one half to one inch in the deserts.

For Orange, southwestern San Bernardino, and western Riverside
Counties, rainfall is expected to range from one half to one inch
near the coast to 1 to 2 inches in the mountains with around one
half inch in the deserts.

Widespread urban and small stream flooding is likely across San
Diego County with urban and small stream flooding possible across
portions of Orange, southwestern San Bernardino and western
Riverside Counties. Isolated flash flooding is possible with
thunderstorms or where stronger showers track repeatedly across
the same area.

In San Diego County, the snow level will be near 4500 to 5000 feet
rising to around 5000 feet with snowfall of 3 to 6 inches above
5000 feet.

In San Bernardino and Riverside Counties, the snow level will be
near 4500 to 5000 feet rising to around 5000 feet with 3 to 6
inches of additional snowfall from 5000 to 6000 feet, 6 to 19
inches from 6000 to 7500 feet, and 10 to 14 inches above 7500
feet.

Showers are expected to decrease in the evening and end from the
northwest overnight.

&&

.SKYWARN...
Skywarn will be activated at 5 am Friday morning for significant
flooding potential. Weather spotters are encouraged to report
significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 8 PM PDT this evening for San
     Diego County Mountains.

     Flash Flood Watch through this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Storm Warning until 8 PM PDT this evening for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...NONE.

&&

PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Apr 10, 7:27 AM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
727 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     FLOOD            2 N CARLSBAD            33.18N 117.33W
04/10/2020                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ON RAMP FLOODED - EL CAMINO REAL AND SR 78.

&&

MM
Local storm report, Apr 10, 7:49 AM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HEAVY RAIN       2 NNW BONSALL           33.31N 117.23W
04/10/2020  E1.00 INCH       SAN DIEGO          CA   DEPT OF HIGHWAYS

            CAR SIZED BOULDER REPORTED IN ROADWAY. AREA
            HAS SEEN AROUND AN INCH OF RAIN OVER THE
            PAST 6 HOURS.

&&

CO
Local storm report, Apr 10, 8:00 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HEAVY RAIN       3 SSE VISTA             33.17N 117.22W
04/10/2020  E0.85 INCH       SAN DIEGO          CA   DEPT OF HIGHWAYS

            MUD FROM EMBANKMENT IN ROADWAY. AREA HAS
            SEEN AROUND 0.85 INCHES OF RAIN IN LAST 6
            HOURS.

&&

CO
Local storm report, Apr 10, 8:06 AM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
806 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     FLOOD            4 SE SAN MARCOS         33.10N 117.12W
04/10/2020                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING. PERSON STUCK IN CAR,
            SWIFTWATER RESCUE OCCURRED TO GET PERSON OUT
            OF CAR.

&&

CO
Local storm report, Apr 10, 8:24 AM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
824 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       4 WNW LEMON GROVE       32.76N 117.10W
04/10/2020  E0.80 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            TREE FELL IN ROADWAY. AREA HAS SEEN BETWEEN
            0.80 AND 0.90 INCHES OF RAIN OVER THE PAST 6
            HOURS.

&&

CO
Local storm report, Apr 10, 8:34 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
834 AM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       9 E MISSION VIEJO       33.59N 117.50W
04/10/2020  E0.60 INCH       ORANGE             CA   DEPT OF HIGHWAYS

            ROCKS AND MUD ON ROADWAY BLOCKING LANES.
            AREA HAS SEEN AROUND 0.60 INCHES OF RAIN IN
            LAST 6 HOURS.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:54 PM PDTAreal Flood AdvisorySGXSan Diego8 hr
Apr 10, 3:19 AM PDTWinter Weather AdvisorySGXSan Diego17 hr
Apr 10, 3:54 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego4 hr
Apr 10, 7:43 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Diego3 hr
Apr 10, 11:28 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Apr 10, 2:29 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Diego5 hr
Apr 10, 2:50 PM PDTRiver Flood WarningSGXSan Diego18 hr
Apr 10, 3:37 PM PDTAreal Flood AdvisorySGXSan Diego6 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.